Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 496, NWS Norman, OK

October 6, 2002Comanche County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2002, 2:45 PM CDT for Comanche County, Stephens County, Oklahoma. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 2:45 PM CDT (19:45 UTC)
Expired
Oct 6, 2002, 3:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Comanche County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:47 PM CDTThunderstorm Wind 52 ELawton, OK
Oct 6, 3:00 PM CDTThunderstorm WindDuncan, OKTrees were downed.
Oct 6, 3:00 PM CDTThunderstorm WindComanche, OKTwo utility poles were snapped, and a tree was blown over.
Oct 6, 3:00 PM CDTThunderstorm WindComanche, OKSwings and trampolines were blown over. Large tree limbs were downed, and an antenna was snapped.
Oct 6, 3:05 PM CDTThunderstorm Wind 52 EDuncan, OK
Oct 6, 3:10 PM CDTHail 0.75Marlow, OK
Oct 6, 3:13 PM CDTHail 1Marlow, OK
Oct 6, 3:40 PM CDTThunderstorm WindVelma, OKThree inch diameter tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:10 AM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Oct 6, 4:10 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT SUN OCT 6 2002

SURFACE MOISTURE WORKING N-WARD FROM TX...ELEVATED MOISTURE ALREADY
ADVECTING OVER AREA...AND CENTRAL-PLAINS FRONTAL ZONE HEADING S ALL
MAKE FOR A FORECAST LOADED WITH UNCERTAINTIES. BURSTS OF STRONG
CONVECTION OVERNIGHT FROM MN/IA TO KS AND SW-WARD INTO W/SW TX
SUGGEST THAT ELEVATED STORMS COULD GO ALMOST ANYWHERE ANY TIME.
FOLLOWING THE LEAD OF THE MESOETA...MORE CONCENTRATED ACTIVITY
INITIALLY WOULD BE FROM E KS INTO W MO EARLY THIS MORNING IN AREA OF
BETTER WARM/MOIST ADVECTION AND ISENTROPIC LIFT. ELEVATED CONVECTION
THEN BUILDS OR FILLS IN SW-WARD THRU CENTRAL/SW OK ALONG/AHEAD OF
ADVANCING COLD FRONT...EVENTUALLY BECOMING ROOTED MORE IN BOUNDARY
LAYER THIS AFTERNOON OVER S ZONES AS FRONT REACHES HIGHER SURFACE
DEWPOINTS. HIGHEST POPS RAISED TO 60PCT SE...LOWER NW WITH MORNING
WORDING. FORECAST VEERING OF LL WINDS AHEAD OF FRONT IS USUALLY A
LIMITING FACTOR FOR SEVERE...BUT GIVEN WHAT SOME OF THE STORMS IN KS
HAVE DONE THIS MORNING...MUST REMAIN ALERT FOR MAINLY HAILERS.
CLEARING NW TO SE BEHIND FRONT DURING DAY. HIGHS RAISED MOST AREAS
IN LINE WITH CURRENT GUIDANCE.

AFTER A CLEAR COOL NIGHT TONIGHT...CLOUDS INCREASE FROM THE SW LATE
MON AND ESPECIALLY MON NIGHT AHEAD OF THE UPPER LOW MOVING ACROSS
EXTREME N MEXICO. MOISTURE AGAIN WILL BE POISED NOT FAR TO OUR S
AFTER TODAYS FROPA. FOR NOW WILL HOLD OFF ON POPS UNTIL TUE AS BL
WILL BE SLOWER TO MOISTEN UP...ALTHO LATER SHIFTS MAY HAVE TO BRING
POPS INTO AT LEAST W ZONES MON NIGHT. CLOUDS AND POPS ARE INCREASED
ON TUE...AND HIGH TEMPS ARE LOWERED CONSIDERABLY DUE TO CLOUDS. POPS
ARE EXTENDED INTO EARLY WED AS APPROACHING UPPER SYSTEM LOOKS A
BIT STRONGER WITH EACH RUN. THIS APPEARS TO BE MORE OF A STRATIFORM
PRECIP EVENT WITH LIMITED INSTABILITY THIS FAR N. NO CHANGES BEYOND
WED EXCEPT TO NUDGE THE TEMPS DOWN SLIGHTLY WED-THU.

FCSTID =   24
OKC   79  45  73  53 /  40   0   0  10
HBR   77  45  74  55 /  30   0   0  10
SPS   82  49  75  57 /  40  10   0  10
GAG   73  39  72  53 /  20   0   0  10
PNC   75  42  71  53 /  20   0   0  10
DUA   82  49  75  55 /  60  10   0  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 2 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 6 2002

.TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEMINOLE TO
HOLLIS OKLAHOMA.  THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT EXTENDS FROM NEAR CHANDLER TO OKLAHOMA CITY TO  HOLLIS
OKLAHOMA AT NOON SUNDAY AS CONTINUES TO PUSH SOUTHEAST.  THIS FRONT
WILL MOVE THROUGH THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF THIS COLD FRONT.  THE
MID LEVELS OF THE ATMOSPHERE ARE RELATIVELY UNSTABLE AND CAN SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH SEVERE HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREAT.

THE SEVERE WEATHER THREAT WILL DIMINISH AS THE COLD FRONT MOVES
THROUGH THE AREA ENDING THE CHANCE OF SEVERE WEATHER ACROSS THE AREA
BY MID EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MON OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL STORM SYSTEM...CURRENTLY LOCATED OVER SOUTHERN
CALIFORNIA...WILL MOVE EAST ACROSS THE SOUTHERN PLAINS BY
MID WEEK.  THIS SYSTEM WILL INCREASE THE CHANCES FOR
THUNDERSTORMS BY LATE MONDAY INTO TUESDAY.

.26.

In the hours before

Local storm report, Oct 6, 2:22 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    3 S CACHE                 OK   1.75 INCH HAIL
10/06/02   COMANCHE                       PUBLIC REPORT

FM
Local storm report, Oct 6, 2:42 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    FORT SILL / LAWTON        OK   1.00 INCH HAIL
10/06/02   COMANCHE                       REPORTED BY AMATEUR RADIO
                                          SPOTTER

0233 PM    LAWTON                    OK   60 MPH WIND GUST
10/06/02   COMANCHE                       REPORTED BY LAWTON APT
                                          ASOS

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:33 PM CDTSevere Thunderstorm WarningOUNHughes42 min
Oct 6, 1:41 PM CDTSevere Thunderstorm WarningOUNComanche64 min
Oct 6, 3:30 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens45 min
Oct 6, 4:14 PM CDTSevere Thunderstorm WarningOUNCarter, Murray46 min
Oct 6, 4:26 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
Oct 6, 5:30 PM CDTSevere Thunderstorm WarningOUNAtoka45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.